Utah, 2007

Flash Flooding and Hail in Utah, July 25, 2007

July 25, 2007 · NWS SLC · 6 events in 6 counties and zones

Thunderstorm damage from winds and flash floods occurred. Rainfall amounts of 1-2 inches were recorded in about an hour in Millard County, where a debris flow ran from the Devils Den burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorm damage from winds and flash floods occurred. Rainfall amounts of 1-2 inches were recorded in about an hour in Millard County, where a debris flow ran from the Devils Den burn scar. A similar flow occurred at the Kimball burn scar in near Grantsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 25, 2:08 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 25, 2:08 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
308 PM MDT WED JUL 25 2007

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN OVER UTAH THE NEXT
COUPLE OF DAYS. HIGH PRESSURE ALOFT TO THE EAST OF THE AREA WILL
MOVE WEST AND POSITION BACK ACROSS THE GREAT BASIN BY THE END OF
THE WEEK.

&&

.DISCUSSION...WITH PLENTIFUL MOISTURE IN PLACE...CONVECTION HAS
DEVELOPED RAPIDLY THIS AFTERNOON...MOSTLY OVER THE HIGHER TERRAIN
AND OVER NORTHWESTERN UTAH IN THE VICINITY OF A SHORTWAVE MOVING
INTO THE STATE. THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THE
EVENING HOURS...WITH SOME STORMS LINGERING INTO THE OVERNIGHT
HOURS. FLOODING IS A DEFINITE THREAT DUE TO THE LARGE AMOUNT OF
MOISTURE AND HEAVY RAIN AND MINOR STREET FLOODING HAVE ALREADY
BEEN REPORTED. HOWEVER...THE STORMS SEEM TO BE MOVING FAST ENOUGH
THAT FLOODING SHOULD NOT BE WIDESPREAD. BECAUSE OF THAT...HAVE NOT
ISSUED A FLASH FLOOD WATCH WITH THIS PACKAGE BUT HAVE PUT MENTION
OF LOCALLY HEAVY RAIN FOR THIS EVENING INTO THE ZFP.

MOISTURE STARTS TO DECREASE SLIGHTLY TOMORROW AS THE UPPER RIDGE
AXIS OVER COLORADO DRIFTS TOWARD THE STATE AND THE FLOW ALOFT
BECOMES MORE WESTERLY. THE FLOW IS EXPECTED TO SHIFT TO THE
NORTHWEST BY SATURDAY AS THE RIDGE AXIS MOVES OVERHEAD...AND THIS
SHOULD ALLOW PW VALUES TO DROP BELOW AN INCH ACROSS NORTHWESTERN
UTAH. THE MOISTURE IS SLOWER TO LEAVE THE SOUTH AS PWS ABOVE ONE
INCH LOOK TO PERSIST THROUGHOUT THE PERIOD. HOWEVER...EVEN OVER
THE NORTHWEST MOISTURE WILL REMAIN ABOVE NORMAL SO SCATTERED
AFTERNOON CONVECTION IS IN THE FORECAST THROUGH THE ENTIRE PERIOD.

A SLIGHT WARMING TREND IS EXPECTED OVER THE NEXT FEW DAYS AS
MOISTURE DECREASES...ALLOWING TEMPERATURES TO RETURN TO VALUES AT
OR ABOVE CLIMO BY THE WEEKEND.

ECMWF AND GFS CONTINUE TO INDICATE THAT THE RIDGE WILL MOVE BACK
EAST STARTING AT THE BEGINNING OF NEXT WEEK...ALLOWING MOISTURE TO
RETURN FROM SOUTH TO NORTH. THIS WOULD ALLOW CONVECTION TO BECOME
MORE WIDESPREAD ACROSS THE FORECAST AREA ONCE AGAIN.

&&

.AVIATION...THUNDERSTORMS WILL LIKELY AFFECT THE TERMINAL THIS AFTERNOON
INTO EARLY EVENING. OUTFLOW FROM THESE STORMS COULD BRING GUSTS 35
MPH AND BRIEF HEAVY RAIN IS POSSIBLE THROUGH 02Z. THUNDERSTORM
COVERAGE COULD GET SIGNIFICANT ENOUGH TO AFFECT APPROACHING ROUTES
22-02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 25, 5:40 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT WED JUL 25 2007

UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE VERY MOIST AIRMASS THAT HAS BEEN OVER THE AREA RECENTLY WILL
REMAIN IN PLACE FOR ANOTHER DAY. SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN PRODUCE LOCALLY HEAVY RAINS...ESPECIALLY OVER THE MOUNTAINS
AND WESTERN VALLEYS THROUGH TONIGHT. LOCAL FLOOD COULD DEVELOP...
ESPECIALLY IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ABUNDANT MOISTURE OVER THE WILL REMAIN IN PLACE OVER SOUTHERN
AND CENTRAL UTAH THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS SHOULD BE A DAILY OCCURRENCE...
ESPECIALLY OVER THE HIGHER TERRAIN. FAR NORTHERN UTAH AND SOUTHWEST
WYOMING WILL SEE A GRADUAL DRYING TREND AFTER THURSDAY....THOUGH A
FEW SHOWERS AND THUNDERSTORMS WILL BE A POSSIBILITY EACH AFTERNOON
AND EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 25, 12:07 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
107 PM MDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      4 S ST. GEORGE          37.02N 113.58W
07/24/2007                   WASHINGTON         UT   COUNTY OFFICIAL

            FLASH FLOOD AFFECTING AREAS SOUTH OF ST. GEORGE. WATER,
            MUD, AND ROCKS ON THE ROADS IN BLOOMINGTON. RISE OF 500
            CFS IN MAINSTEM VIRGIN RIVER.

&&

MCINERNEY
Local storm report, Jul 25, 12:18 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
118 PM MDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      3 W TORREY              38.30N 111.47W
07/24/2007                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD ALONG SULPHER CREEK AND THE FREMONT RIVER IN
            WAYNE COUNTY. FLOOD DESTROYED BRIDGE AND COVERED ROADS
            WITH ROCKS AND BOULDERS. CAPITOL REEF NATIONAL PARK
            AFFECTED BY FLOOD AND AREAS TO THE EAST.

&&

MCINERNEY

The radar

The Salt Lake City radar (KMTX), 117 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Summit

When
July 25, 3:18 PM MST
Where
Summit County, 1.26 mi WSW of Marion
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -111.300

One inch hail was reported 10 miles east of Park City.

Flash Flood, Sanpete

When
July 25, 3:50 PM MST
Where
Sanpete County, 0.53 mi E of Fountain Green
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Public
Coordinates
39.630, -111.620

Debris from the Salt Creek burn scar pushed mud and debris into several homes in Fountain Green. Damage amounts were estimated as clean-up costs.

Thunderstorm Wind, Salt Lake

When
July 25, 4:55 PM MST
Where
Salt Lake County, 4.04 mi NNW of (Slc)salt Lake City
Measured
60 kt (69 mph) estimated gust
Reported by
Mesonet
Coordinates
40.830, -112.010

The Saltair Mesonet site reported a 60 knot wind gust, and the Salt Lake City ASOS reported a 53 knot gust within 10 minutes of Saltair report.

Flash Flood, Tooele

When
July 25, 5:20 PM MST
Where
Tooele County, 2.72 mi WSW of Grantsville
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.590, -112.520

Heavy rains sent a debris flow from the Kimball fire scar across SR 186 west of Grantsville. The damage estimate is from clean up costs.

Thunderstorm Wind, Davis

When
July 25, 5:30 PM MST
Where
Davis County, 0.52 mi W of South Weber
Measured
63 kt (72 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -111.930

A 63 knot gust was recorded at a NWS employee's personal weather station.

Flash Flood, Millard

When
July 25, 6:30 PM MST
Where
Millard County, 0.53 mi W of Leamington
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
39.530, -112.290

A spotter reported a debris flow from the Devil's Den burn scar between Leamington and Oak City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52120, 52109, 52115, 52112, 52118, 52114.